A 65-year-old man presents to the clinic for emergency department follow up with a complaint of right forearm pain, bruising, and increased swelling. He reports that 2 weeks ago he slipped and fell in his shower and hit the right arm on the side of the tub. He did not hit his head or lose consciousness. He presented to the emergency department 3 days ago with complaints of continued pain and bruising. X-rays in the emergency department were negative for fracture. He was discharged on ketorolac for pain and swelling. Past medical history includes coronary artery disease hypertension, atrial fibrillation, prediabetes and insomnia. The patient does not drink alcohol or use tobacco. His current medications include lisinopril, trazadone, metoprolol, rivaroxaban, and vitamin D3. Vital signs are within normal limits. Physical examination reveals an irregular rhythm at rate of 78 beats/minute. Pulses are 2+ and symmetric in all extremities. There is moderate swelling of the right medial forearm with frank ecchymosis and a focal area of induration measuring approximately 4cm x 5cm. There is full range of motion of the right elbow and wrist without crepitus, joint pain, or increased pain in the right forearm. Upper extremity Duplex ultrasound shows retrograde flow and compressible veins throughout the right upper extremity.
Which of the following is the most likely cause of this patient’s sudden worsening of symptoms?
- A) Compartment syndrome
- B) Deep vein thrombosis
- C) Hematoma
- D) Occult ulna fracture
- E) Superficial thrombophlebitis
This patient is currently taking the anticoagulant rivaroxaban that acts by inhibiting factor Xa. Patients are advised not to take non-steroidal anti-inflammatory drugs (NSAIDs) while on anticoagulants due to additive effects and increased risk of bleeding. This patient was discharged from the emergency department on ketorolac, an NSAID. This patient’s increased swelling and induration is likely a worsening hematoma secondary to increased bleeding due to this unfavorable medication interaction.
Answer choice A: Compartment syndrome, is incorrect. This patient has symmetrical normal pulses, minimal pain, and does not have increased pain with range of motion, making compartment syndrome unlikely. Acute compartment syndrome typically presents with excruciating pain out of proportion to what would be expected based on the injury as well as decreased pulses and increased pain with use or stretching of the involved muscles which this patient does not have.
Answer choice B: Deep venous thrombosis, is incorrect. This patient’s ultrasound findings are normal with good flow and compressible veins ruling out deep venous thrombosis.
Answer choice D: Occult ulna fracture, is incorrect. This patient has sudden increased swelling of the forearm. An occult fracture that is 2 weeks old would likely present with decreased pain and swelling compared to initial presentation.
Answer choice E: Superficial thrombophlebitis, is incorrect. Superficial thrombophlebitis is caused by thrombosis and irritation of superficial veins. This typically presents as superficial red streaks of the veins with or without a palpable cord. This patient’s physical exam shows frank ecchymosis with a large annular area of induration, making thrombophlebitis unlikely. The ultrasound also did not demonstrate evidence of thrombophlebitis.
Key Learning Point
Patients taking anticoagulant medication should not take non-steroidal anti-inflammatory drugs (NSAIDs) due to additive effects and increased risk of bleeding.
Dr. Ted O'Connell